Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Wilmington, NC

July 17, 2004Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2004, 4:27 PM EDT for Williamsburg County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 4:27 PM EDT (20:27 UTC)
Expired
Jul 17, 2004, 5:00 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 172027
SVRILM
SCC089-172100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
427 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND 60  
  MPH WIND GUSTS.  THIS STORM WAS LOCATED NEAR CEDAR SWAMP...OR 9    
  MILES EAST OF KINGSTREE...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CEDAR SWAMP AROUND 430 PM...
   KELLEHAN CROSSROADS AROUND 440 PM...
   COOPER AROUND 500 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3371 7972 3365 7976 3353 7961 3364 7951

$$

TRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT SAT JUL 17 2004

.SHORT TERM (TONIGHT THROUGH TUE)...
INITIAL VORTICITY LOBE IS CURRENTLY PROGRESSING ACROSS THE FORECAST
AREA WITH SCATTERED CONVECTION. A COUPLE OF THE STORMS REACHED
SEVERE LIMITS...WITH MAINLY LARGE HAIL...HOWEVER THERE WERE SEVERAL
STRONG WIND MAX AREAS NOTED IN THE BASE VELOCITY IMAGERY. IN THE
WAKE OF THE VORTICITY LOBE TEMPERATURES ALOFT WILL WARM SLIGHTLY AND
LIMIT THE INSTABILITY SOMEWHAT. STILL HAVE GOOD CHANCES FOR RAINFALL
THROUGH TONIGHT AS ADDITIONAL IMPULSES MOVE ACROSS THE AREA. WILL
CONTINUE TO FORECAST GOOD CHANCE TO LIKELY POPS THROUGH TONIGHT INTO
SUNDAY. WEAK LOW PRESSURE WILL BE OVER THE CENTRAL CAROLINAS BY 18Z
SUN. EXPECT TO SEE AN ACTIVE SEA BREEZE BOUNDARY AGAIN TOMORROW
ALONG WITH INTERACTIONS OF CONVECTIVE BOUNDARIES AND ALONG THE WEAK
AREA OF CONVERGENCE NEAR THE LOW. AREA OF LOWER PRESSURE WILL
PERSIST ALONG THE EASTERN CAROLINAS THROUGH THE FIRST PART OF NEXT
WEEK. DRIER AIR (850-500MB LAYER) WILL MOVE ACROSS THE REGION TUE
WILL LIMIT RAINFALL CHANCES HEADING INTO MID-WEEK. BLEND OF MAV/FWC
TEMPERATURES LOOKS REASONABLE.

&&

.LONG TERM (WED-SAT)...
FOLLOWING THE FAVORED ENSEMBLE MEANS THIS EXTENDED PACKAGE. THE
UPPER TROUGH WILL FLATTEN THU-FRI HOWEVER A WEAKNESS ALOFT WILL
PERSIST. THE TROUGH WILL BECOME RE-ESTABLISHED TOWARD THE END OF THE
EXTENDED FORECAST PERIOD. SILENT 20 POP WILL WORK FOR DIURNAL
CONVECTION EACH DAY...THE EXCEPTION BEING CHANCE POPS WITH
INCREASING MOISTURE TO WORK WITH SAT. GFSX MAX/MIN TEMPERATURES ARE
VERY SIMILAR TO THE ENSEMBLE MEANS...AND AT THIS POINT DO NOT SEE
ANY REASON TO STRAY TOO FAR FROM THESE VALUES.

&&

.MARINE...
SOUTHERLY GRADIENT TAKING HOLD OVER THE WATERS AS VORT LOBE LIFTS NE
ALONG THE COAST.  WILL SEE WINDS VEER SW TONIGHT AND INCREASE AS THE
GRADIENT TIGHTENS UP AHEAD OF DEVELOPING SFC LOW.  STILL BELIEVE THE
GFS IS A BIT OVERDONE...SO SPEEDS WILL MAX OUT IN THE 15-20 KT RANGE
SUN INTO SUN NIGHT.  WEAKENING SFC TROF WILL HANG ON OVER THE INLAND
CAROLINAS MON-TUE...SO WILL KEEP SW DIRECTION WHILE SPEEDS COME
DOWN.  WILL SEE SOME OSCILLATION TO THE WEST WED-THU AS HARD-TO-TIME
IMPULSES ARE PROGGED TO CROSS THE REGION.

SEAS A LITTLE IFFY IN THIS SW FLOW.  WW3 FOR ILM02 FORECAST POINT
GIVES ME JUST ONE HOUR OF 6 FT SEAS SUN EVENING...AND WHILE I
BELIEVE WE WILL SEE 6 FT AT 41013...WILL KEEP IT TO 4-5 FT IN THE
COASTAL WATERS FOR SUN AFTERNOON AND NIGHT.

&&

.AVIATION...
VFR CONDITIONS OUTSIDE OF CONVECTION.  INITIALIZED THE COASTAL
TERMINALS WITH VCTS AND THAT SEEMS TO BE WORKING OUT SO FAR.
OTHERWISE THE ONLY CONVECTION THAT CAN BE TIMED WITH MUCH CONFIDENCE
TODAY IS THE ONGOING ACTIVITY.  HAVE CARRIED VC AND PROB GROUPS FOR
OVERNIGHT TS ACTIVITY...AND NO SIGNIFICANT WX BEYOND 12Z SUN.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT/LONG TERM: PFAFF
MARINE/AVIATION: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.

A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 17, 1:48 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            CONWAY                  33.84N 79.05W
07/17/2004                   HORRY              SC   LAW ENFORCEMENT

            MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
            IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.

&&

SRP
Local storm report, Jul 17, 2:06 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        SUNSET BEACH            33.87N 78.51W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
            ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.

0150 PM     TSTM WND DMG     5 S LELAND              34.18N 78.04W
07/17/2004                   BRUNSWICK          NC   LAW ENFORCEMENT

            LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
            TREE IS BLOCKING THE ENTIRE ROAD.

&&

SRP
Local storm report, Jul 17, 2:14 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 S MYRTLE GROVE        34.08N 77.88W
07/17/2004  1.00 INCH        NEW HANOVER        NC   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
            SNOWS CUT.

&&

RAS
Local storm report, Jul 17, 2:46 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     ORTON PLANTATION        34.06N 77.94W
07/17/2004                   BRUNSWICK          NC   PUBLIC

            TREES DOWN OFF OF HWY 133.

&&

43
Special weather statement, Jul 17, 2:51 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SAT JUL 17 2004

NCZ096-097-172000-
BLADEN-PENDER-
251 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT
LIGHTNING...

AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS
OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT
IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO
20 MPH.

THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO
THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE
THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME
WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE
AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE
STORMS CROSS YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS.

TRA
Local storm report, Jul 17, 2:53 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND WRIGHTSVILLE BEACH      34.21N 77.80W
07/17/2004  40 MPH           NEW HANOVER        NC   MESONET

            35 KNOT WIND GUST MEASURED AT THE OCEANIC RESTAURANT ON
            WRIGHTSVILLE BEACH.

&&

DOPPLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:15 PM EDTSpecial Marine WarningILM60 min
Jul 17, 12:52 PM EDTSevere Thunderstorm WarningILMHorry53 min
Jul 17, 2:23 PM EDTSpecial Marine WarningILM52 min
Jul 17, 2:51 PM EDTSpecial Marine WarningILM69 min
Jul 17, 2:51 PM EDTSevere Thunderstorm WarningILMGeorgetown54 min
Jul 17, 3:29 PM EDTTornado WarningILMGeorgetown31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.